a woman in a very sunny environment holds her hand above her head to shade her eyes

Lather Up! Sunscreen and HF

Last updated: August 2022

We all know the importance of wearing sunscreen, especially during the summer months. However, some people with certain medical conditions, such as heart failure (HF), may not realize that wearing sunscreen is particularly important for them. This is because many of the medications used to treat HF can increase the risk of sun sensitivity.

Here, I outline which medications can increase sensitivity to the sun, and what you can do to ensure that your skin remains healthy throughout the year.

Photosensitizing medications

Sun-sensitizing drugs also called photosensitizing medications, cause sun sensitivity when taken by mouth or applied to the skin. This can result in an extreme sunburn when the area is exposed to sunlight. This is referred to as a phototoxic reaction. This response to sun rays can happen anytime, not just during the summer.1

Examples of drugs used to treat conditions of the heart that can cause these reactions are:2

  • Drugs to treat arrhythmia: amiodarone
  • Drugs to release water from the body (diuretics): furosemide, hydrochlorothiazide, chlorthalidone, indapamide
  • Drugs that lower blood pressure and protect the kidneys (angiotensin-converting enzyme [ACE] inhibitors): ramipril, enalapril
  • Drugs that lower blood pressure (calcium channel blockers): amlodipine, diltiazem, nifedipine
  • Drugs that prevent blood clots (antiplatelets): clopidogrel

These are not all the drugs that can cause a phototoxic reaction. If you want to know whether your medicines can cause this reaction, ask your pharmacist. There are many other classes of medicines that are photosensitizing as well, such as antibiotics, antifungals, and some pain medications.2

Symptoms of a phototoxic reaction

The reaction can occur anywhere from a few minutes after being exposed to ultraviolet radiation to several hours afterward. Typically, only areas that are exposed to sunlight will show symptoms. These symptoms may include:1,2

  • Darkening of the skin (hyperpigmentation)
  • Itching
  • Burning
  • Blisters
  • Discharge
  • Peeling
  • Swelling
  • Redness

Sometimes, these reactions lead to people needing to go to the hospital or get additional treatment. If the reaction is serious, some people may have to stop taking the drug that caused it.1

The role of sunscreen when taking photosensitizing medications for heart failure

When people are prescribed a drug that can increase the risk of this reaction, I recommend that they be proactive. They should stay out of the sun when possible and use sunscreen. Consider the following when choosing the right sunscreen:3

  • Use a sunscreen that says “broad-spectrum.” This means that it protects against all types of ultraviolet rays.
  • Avoid sunscreens that contain non-medicinal ingredients that may not be good for sensitive skin, such as perfume.
  • SPF stands for sun protection factor. Contrary to popular opinion, it does not represent how strong the sunscreen is. Rather, it represents how long the sunscreen will work once applied before a sunburn develops. For example, a SPF of 30 means it will take 30 times longer to get a sunburn than if you had not worn any sunscreen.

Have you experienced photosensitivity related to a heart failure medication? Share your story with our community by clicking the button below.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Heart-Failure.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you had a heart transplant?